As reported on Dan Farber’s Insight Blog, one of the most significant concerns among patients during chemotherapy is nausea and vomiting that is associated with it.
However, thanks to progressive developments in anti-nausea medications and a better understanding of how to use them, many patients will not have to experience these distressing symptoms, perhaps only mild discomfort.
But “despite these gains, there are still patients who break through our existing therapies,” says Bridget Fowler Scullion, PharmD, a pharmacist in Dana Farber’s Adult Palliative Care Program. Fowler is the primary author of Dana Farber’s guidelines for treating chemotherapy-induced nausea and vomiting (CINV).
Specific compounds found in chemotherapy, such as those containing platinum, are very likely to cause vomiting. The best way to solve the problem is to stop it before it begins. This is one of the aims of a premedication regimen for chemotherapy. The premedication regimen includes drugs, containing, for example, ondansetron (Zofran), dexamethasone (a steroid), and the drug aprepitant (Emend). The drugs work to target different receptors in the brain that control nausea and vomiting.
Patients can often experience a delayed CINV for several days after receiving chemotherapy and returning home. To combat the delayed CINV, patients have prescribed doses of the medications to consume during that period. Bear in mind that not all chemotherapy patients will suffer from nausea. This is dependant on the type of chemotherapy they undergo and their own predispositions. For example, being female and younger increases the risk, as does a history of nausea and vomiting during pregnancy or during past chemotherapy treatments.
Certain patients suffer from nausea and vomiting, for example, just by merely anticipating the treatment from their infusion nurse. These patients can be prescribed mild anti-anxiety drugs such as lorazepam, to set them at ease.
Most members of a patient’s care team should be well acquainted with the issues of CINV and how it is treated.
Please note, the contents of this article do not necessarily represent the official position of the PSMO. If you have any health concerns, please consult your general physician. For any cancer- related concerns and to ensure the best possible advice, please speak to a Cancer Expert. If you would like to reach out to the PSMO, please contact us here or search for your closest PSMO doctor here.
Article Reference Source: http://blog.dana-farber.org/insight/2017/08/how-is-chemotherapy-induced-nausea-and-vomiting-treated/